Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 9:56 PM MDT for Blaine County, Hill County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 9:56 PM MDT (03:56 UTC)
- Expired
- Jun 30, 2016, 10:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blaine County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 182 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
851
WUUS55 KTFX 010356
SVRTFX
MTC005-041-010430-
/O.NEW.KTFX.SV.W.0061.160701T0356Z-160701T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
956 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1030 PM MDT
* AT 955 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF GILDFORD TO 7 MILES EAST OF
HAVRE TO 13 MILES NORTHEAST OF CHINOOK...MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTER REPORTING VERY STRONG WINDS AND
BLOWING DUST.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HAVRE...CHINOOK...ZURICH...LOHMAN AND LAREDO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 389 AND 424.
HIGHWAY 87 BETWEEN MILE MARKERS 92 AND 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE NEAR HAVRE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4833 10998 4840 10911 4870 10843 4879 10903
4853 10962 4847 11039
TIME...MOT...LOC 0355Z 291DEG 19KT 4846 11019 4851 10953 4873 10903
HAIL...<.75IN
WIND...70MPH
$$
MPJ2 follow-up statements
118
WWUS55 KTFX 010414
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1014 PM MDT THU JUN 30 2016
MTC005-041-010430-
/O.CON.KTFX.SV.W.0061.000000T0000Z-160701T0430Z/
BLAINE MT-HILL MT-
1014 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHERN BLAINE AND SOUTHEASTERN HILL COUNTIES...
AT 1014 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BOX ELDER TO 11 MILES EAST OF
HAVRE TO 14 MILES NORTHWEST OF HARLEM...MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CHINOOK...ZURICH...LOHMAN AND LAREDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4840 10911 4833 10998 4847 11020 4853 10962
4879 10903 4870 10843
TIME...MOT...LOC 0414Z 291DEG 19KT 4844 11011 4849 10945 4871 10895
HAIL...<.75IN
WIND...70MPH
$$
JANGLIN914
WWUS55 KTFX 010427
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 PM MDT THU JUN 30 2016
MTC005-041-010437-
/O.EXP.KTFX.SV.W.0061.000000T0000Z-160701T0430Z/
BLAINE MT-HILL MT-
1027 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAINE AND
SOUTHEASTERN HILL COUNTIES WILL EXPIRE AT 1030 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4840 10911 4833 10998 4847 11020 4853 10962
4879 10903 4870 10843
TIME...MOT...LOC 0425Z 291DEG 19KT 4844 11011 4849 10945 4871 10895
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:36 PM MDT, 20 minutes earlier.
Area forecast discussion, Jun 30, 9:36 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 936 PM MDT THU JUN 30 2016 .UPDATE... Showers and thunderstorms will begin to diminish quickly this evening as the sun sets across the CWA. A strong low level jet could help maintain some showers and thunderstorms across north central MT late this evening into the early overnight hours. Perhaps an isolated stronger storm is possible with this low level jet feature...however...the chances for severe thunderstorms are diminishing with the setting sun. Mainly dry conditions are then expected to start Friday morning. The isolated to scattered thunderstorm chances will then shift to more of the southern half of the CWA Friday afternoon and evening. More warm temperatures in the mid to upper 80s can also be expected for Friday. Anglin UPDATED AVIATION SECTION ...Strong to possibly severe thunderstorms through this evening... .DISCUSSION... This afternoon through Saturday...A disturbance moving east over the forecast area will bring scattered strong to potentially severe this afternoon and evening. The main focus for these stronger storms will be over north central and central Montana, as the airmass there will be the most unstable over the area with moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of lightning will be the main threats, but some storms may produce wind gusts of 50 to 60 mph with hail to around the size of a quarter. Some storms have already produced quarter-sized hail along the Rocky Mountain Front, and the threat for similar storms will move east out of the area through this evening. Scattered storms will also move through southwest Montana, but the threat for stronger storms will be lower due to less wind shear. Storms will generally diminish after midnight after this disturbance exits the area, but a secondary disturbance will keep the chance for weaker storms going after midnight along the Hi-Line. Weak disturbances will continue to move over the area in a westerly flow aloft Friday through Saturday, but more westerly downslope winds at the surface will keep the slight chance of any showers/thunderstorms mainly over the mountains and mainly during the afternoon and evening hours. A surface trough currently centered over western Montana will slowly move into eastern Montana by Saturday, which will continue the warm temperatures across the area. Temperatures will remain around 10 degrees above normal, with highs mostly in the upper 70s and 80s, and lows in the upper 40s and 50s. Coulston Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .AVIATION... UPDATED 2340Z. VFR conditions will mostly prevail through the next 24 hours, but brief MVFR conditions underneath stronger thunderstorms. A disturbance will bring scattered storms with brief heavy rain and small hail along and east of Interstate 15 through around 03Z, while stronger storms will produce large hail and strong gusty winds. Between 03Z and 06Z, another disturbance will bring a threat of showers and weak thunderstorms to the Hi-Line area. A separate disturbance will keep scattered showers and weak thunderstorms across Southwest Montana through around 06Z. After 06Z, clouds, showers, and storms will diminish, and breezy westerly downslope winds will spread east over the plains of North Central Montana. Instability may allow isolated thunderstorms to redevelop over the mountains of Southwest Montana after 18Z Friday, but any storms that do develop will be weak. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 56 87 / 30 10 10 10 CTB 52 83 52 82 / 20 10 10 10 HLN 59 89 59 89 / 30 10 10 10 BZN 52 88 53 90 / 40 20 10 20 WEY 43 74 44 77 / 50 30 20 20 DLN 52 86 52 88 / 40 10 10 20 HVR 54 86 57 88 / 40 10 10 10 LWT 55 84 56 86 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 30, 6:42 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
642 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL KREMLIN 48.57N 110.09W
06/30/2016 M1.00 INCH HILL MT PUBLIC
HAIL PILED UP TO A DEPTH OF 4 INCHES. EXTENSIVE CROP
DAMAGE.
&&
MPJLocal storm report, Jun 30, 8:37 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL KREMLIN 48.57N 110.09W
06/30/2016 E1.75 INCH HILL MT PUBLIC
FACEBOOK REPORT
&&
JAALocal storm report, Jun 30, 8:40 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL KREMLIN 48.57N 110.09W
06/30/2016 E1.00 INCH HILL MT PUBLIC
FACEBOOK PICTURE SHOWING HAIL SIZE OF A ONE DOLLAR COIN
&&
JAALocal storm report, Jun 30, 8:47 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CUT BANK 48.63N 112.33W
06/30/2016 E0.25 INCH GLACIER MT PUBLIC
FACEBOOK REPORT. TIME ESTIMATED USING RADAR.
&&
JAASpecial weather statement, Jun 30, 8:47 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT THU JUN 30 2016 MTZ011-010330- HILL MT- 847 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL COUNTY UNTIL 930 PM MDT... AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTH OF GILDFORD...OR 37 MILES NORTHEAST OF CHESTER...MOVING EAST-SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIMPSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4862 10977 4891 11061 4900 11056 4899 10975 TIME...MOT...LOC 0246Z 288DEG 32KT 4891 11040 MPJ
Local storm report, Jun 30, 9:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL KREMLIN 48.57N 110.09W
06/30/2016 E1.75 INCH HILL MT PUBLIC
FACEBOOK PICTURE OF HOUSE SIDING DAMAGE DUE TO HAIL.
TIME ESTIMATED BASED ON RADAR.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:15 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 30 min |
| Jun 30, 7:34 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 26 min |
| Jun 30, 7:59 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 31 min |
| Jun 30, 8:18 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 27 min |
| Jun 30, 8:47 PM MDT | Special Weather Statement | TFX | Hill | 43 min |
| Jun 30, 10:06 PM MDT | Special Weather Statement | TFX | Liberty | 24 min |
| Jun 30, 10:39 PM MDT | Special Weather Statement | TFX | Liberty | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.